Alert archive / Kansas / Flash Flood Warnings in 2006

Flash Flood Warning 8, NWS Goodland, KS

June 25, 2006Graham County, Kansas

NWS Goodland, KS issued this flash flood warning at Jun 25, 2006, 5:29 AM CDT for Graham County, Kansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2006, 5:29 AM CDT (10:29 UTC)
Expired
Jun 25, 2006, 7:30 AM CDT
In force
2 hr
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Graham County, KS

The radar

The Goodland radar (KGLD), 159 km from the middle of the area, began a volume at 10:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2006-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 568 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2006-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
568 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1954 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 251035
FFWGLD
KSC065-251230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
529 AM CDT SUN JUN 25 2006

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN GRAHAM COUNTY IN NORTHWEST KANSAS

* UNTIL 730 AM CDT

* AT 529 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN ACROSS PORTIONS OF SOUTHERN GRAHAM COUNTY...MAINLY 
  ALONG A LINE FROM 9 MILES SOUTHWEST OF HILL CITY SOUTHEAST TO AROUND
  HIGHWAY 283. ONE TO THREE INCHES OF RAIN...WITH HAVE FALLEN IN THIS 
  AREA OVERNIGHT. A SMALL CLUSTER OF THUNDERSTORMS 13 MILES NORTHEAST 
  OF SAINT PETER IS BEGINNING TO MOVE OVER THIS AREA...WITH AN ADDITIONAL
  HALF OF AN INCH OR MORE OF RAIN POSSIBLE OVER ALREADY SATURATED AREAS.

* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF GRAHAM COUNTY. 
  HOWEVER...THIS WILL IMPACT HIGHWAY 283 FROM ROUGHLY 10 MILES SOUTH OF 
  HILL CITY TO THE GRAHAM COUNTY LINE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3933 9976 3932 10006 3913 10010 3913 9963

$$

JRM
1 follow-up statement
000 
WGUS73 KGLD 251155
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
552 AM MDT SUN JUN 25 2006

KSC065-251202-
GRAHAM KS-
652 AM CDT SUN JUN 25 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN GRAHAM
COUNTY...

THE THREAT FOR HEAVY RAIN HAS ENDED ACROSS SOUTH CENTRAL GRAHAM  
COUNTY AS THUNDERSTORMS CONTINUE TO WEAKEN AND SHIFT TO THE EAST OF 
THE AREA...THEREFORE THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 3933 9976 3932 10006 3913 10010 3913 9963

$$

JRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 3:03 PM CDT, 14 hours 26 minutes earlier.

Area forecast discussion, Jun 24, 3:03 PM CDT, 14 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
203 PM MDT SAT JUN 24 2006

.SHORT TERM... (TONIGHT - TUESDAY)
FORECAST PROBLEM WILL BE CONVECTION ASSOCIATED WITH WEAK COLD FRONT
WHICH WILL PUSH THROUGH TONIGHT AND SUNDAY. BEST UPPER SUPPORT FOR
THE FRONT WILL BE OVER IOWA...BUT APPEARS CWA WILL GET BRUSHED BY
SOME PVA AS TROUGH AXIS APPROACHES/WEAK 500MB HEIGHT FALLS FORECAST
BETWEEN 06Z TONIGHT AND 18Z ON SUNDAY. MODELS BRING IN SOME LIGHT
QPF AND INCREASE 700-500MB RH DURING THAT TIME FRAME. RIGHT REAR
QUADRANT OF 250MB JET ALSO OVER THE AREA BETWEEN 12Z-18Z SUNDAY
MORNING. BEST CHANCES APPEAR TO BE IN COLORADO ZONES AS CONVECTION
MIGRATES SOUTH SOUTHEASTWARD FROM NORTHERN COLORADO/CHEYENNE RIDGE
OVERNIGHT AND INTO EARLY SUNDAY MORNING. PRECIPITATION WILL END FROM
NORTH TO SOUTH SUNDAY AFTERNOON AS TROUGH AXIS CONTINUES SOUTH AND
500MB HEIGHTS BEGIN TO RISE.

NEARLY MERIDIONAL UPPER FLOW WILL SET UP ON MONDAY...WITH HINTS OF A
SHORTWAVE RIDGE. PROFILES QUITE DRY THROUGH THE COLUMN...WILL KEEP
IT DRY. CONVECTION DURING THE DAY ON TUESDAY APPEARS TO BE DIURNALLY
DRIVEN AND RESTRICTED TO EASTERN COLORADO. WEAK 0-6KM MEAN WINDS
SUGGESTS THEY WILL NOT REACH KANSAS BEFORE DISSIPATING AFTER DARK.
WILL ALSO NEED TO WATCH FRONTAL BOUNDARY APPROACHING FROM NEBRASKA
ON TUESDAY. OPERATIONAL GFS CONSIDERABLY FASTER THAN NAM/WRF.
CONSIDERING STRENGTH OF UPPER RIDGE TO THE SOUTHWEST...PREFER SLOWER
TIMING. THIS WOULD SUPPORT SLIGHT CHANCE POPS TUESDAY NIGHT.

.LONG TERM... (WEDNESDAY - SATURDAY)
UPPER RIDGE WILL GRADUALLY BUILD NORTH AND EASTWARD THIS PERIOD FROM
THE DESERT SOUTHWEST...AND BE CENTERED NEAR THE CENTRAL ROCKIES BY
THE END OF THE WEEK. ECMWF A LITTLE FASTER WITH THIS THAN THE
OPERATIONAL GFS...BUT BOTH MODELS SHOWING THE SAME TREND. THE
TEMPERATURE FORECAST WILL THEREFORE REFLECT A GRADUAL WARMING
TREND...ENDING UP ABOVE NORMAL AT THE END OF THE PERIOD. AS FOR
PRECIPITATION...UNTIL THE RIDGE AXIS GETS CLOSER THE CWA WILL
CONTINUE TO BE OPEN TO SHORTWAVES COMING THROUGH IN THE NORTHWEST
FLOW ALOFT...EJECTING FROM A LARGE UPPER LOW NEAR THE GREAT LAKES.
COLD FRONT COMING DOWN THE PLAINS SHOULD REINFORCE UPSLOPE FLOW
EARLY IN THE EXTENDED PERIOD...BUT THEN LOW LEVEL FLOW WILL
GRADUALLY TRANSITION TO DOWNSLOPE BY LATE IN THE PERIOD AS UPPER
RIDGE BUILDS. SO WILL HAVE SOME SLIGHT/LOW CHANCE POPS EARLY...THEN
ONLY SLIGHT CHANCES IN COLORADO LATE AS WEAK 0-6KM MEAN WINDS UNDER
THE RIDGE SHOULD LIMIT CONVECTION TO DIURNAL/HIGH TERRAIN TYPE STUFF.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

JDK
Hazardous weather outlook, Jun 24, 11:51 AM CDT, 17 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1051 AM MDT SAT JUN 24 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251300-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1051 AM CDT SAT JUN 24 2006 /455 AM MDT SAT JUN 24 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

DURING THE MID TO LATE AFTERNOON HOURS THUNDERSTORMS ARE AGAIN
POSSIBLE...MAINLY ALONG A FRONTAL BOUNDARY NEAR THE HIGHER TERRAIN
OF EASTERN COLORADO.  STORMS ARE EXPECTED TO MOVE SOUTHEAST DURING
THE LATE AFTERNOON AND EVENING. A FEW STORMS MAY DRIFT INTO
YUMA...KIT CARSON AND CHEYENNE COUNTIES IN COLORADO AND BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ALMOST EVERY AFTERNOON AND
EVENING FROM SUNDAY THROUGH THURSDAY ACROSS VARIOUS PARTS OF THE
TRI-STATE AREA. THE MAIN THREAT WITH THE STORMS WILL BE DANGEROUS
CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

FS

Nearby

Flash Flood Warnings in Kansas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.